St. John's Wort Should Not Be Used with Certain Drugs

St. John's wort
Advertisement

St. John’s wort is a common treatment choice among people who want to use a natural approach to treatment of depression, anxiety, and inflammatory conditions. However, oftentimes these same individuals also take conventional medications, and the combination can prove dangerous.

So when is it safe to take St. John’s wort? Which medications may result in a serious interaction when combined with the herb? Both patients and their healthcare providers should know the answers to these questions. At the same time, it is critical for patients to tell their doctors if they are using St. John’s wort and not withhold the information because they believe their physician will disapprove.

New review on St. John's wort
In a new review published in The Journal of Alternative and Complementary Medicine, a team from Wake Forest Baptist Medical Center evaluated the literature over a 18-year period that looked at how often the remedy was used with other medications and the corresponding adverse reactions that occurred. Specifically, the investigators examined data from the National Ambulatory Medical Care Survey from 1993 to 2010 and looked at patient visits that mentioned St. John’s wort and additional prescribed medications.

Which types of medications my lead to serious health problems if they are used along with St. John’s wort?

  • Benzodiazepines
  • Blood thinners (e.g., warfarin)
  • Chemotherapy drugs
  • Digoxin
  • HIV medications
  • Immunosuppressants
  • Oral contraceptives
  • Selective serotonin reuptake inhibitors (SSRIs)
  • Statins

Advertisement

Overall, the researchers discovered there were more than 2.2 million medical visits involving St. John’s wort during that 18-year period and on average, 3.1 other drugs were involved. In fact, 28 percent of the visits also listed a medication that is hazardous to use along with St. John’s wort. At the top of the list were selective serotonin reuptake inhibitors (at 13.7%).

Harmful health consequences of combining St. John’s wort with certain medications include:

  • Serotonin syndrome, which can occur if you take medications that cause high levels of serotonin to accumulate in the body. Serotonin is a neurotransmitter produced in the brain and is necessary for brain and nerve cell function. Symptoms of serotonin syndrome can range from mild diarrhea and chills to fever, seizures, rigid muscles, and even death. Serotonin syndrome may occur if St. John’s wort is taken along with SSRIs or triptans (e.g., naratriptan, rizatriptan, sumatriptan, zolmitriptan)
  • Heart disease associated with impaired effectiveness of medications taken to reduce high blood pressure
  • Unplanned pregnancies because of potential lack of effectiveness of oral contraceptives
  • Reduced effectiveness of HIV medications, with possible loss of HIV suppression
  • Reduced ability of anticonvulsants to prevent seizures
  • Strong possibility lower levels of immunosuppressants will lead to organ rejection
  • Reduced ability of blood thinners to work properly, which may result in a need for higher doses of warfarin or similar drugs
  • Reduced ability of some chemotherapy drugs (e.g., docetaxel, imatinib, irinotecan) to be effective.

The bottom line
St. John’s wort is a commonly used natural remedy, but the fact that it is natural does not mean you may not experience mild to severe side effects. If you are using or plan to use St. John’s wort, be sure to tell your doctor, especially if you are taking conventional medications (including those not mentioned here) or other natural remedies to help avoid adverse reactions.

SOURCES
Davis SA et al. Use of St. John’s wort in potentially dangerous combinations. The Journal of Alternative and Complementary Medicine. 2014 June 24 epub ahead of print. Doi:10.1089/acm.2013.0216
Patient.co.uk

Image: Pixabay

Share this content.

If you liked this article and think it may help your friends, consider sharing or tweeting it to your followers.
Advertisement